Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 10, NWS Grand Forks, ND

May 25, 2008Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 25, 2008, 4:36 PM CDT for Lake of the Woods County, Minnesota. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2008, 4:36 PM CDT (21:36 UTC)
Expired
May 25, 2008, 4:51 PM CDT
In force
15 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

County Lake of the Woods County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 244 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 4:49 PM CDTHAIL 0.881 Sw Clementson, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 2:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 252136
SVRFGF
MNC077-252200-
/O.NEW.KFGF.SV.W.0010.080525T2136Z-080525T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
436 PM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 500 PM CDT

* AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED 4 MILES SOUTHWEST OF CLEMENTSON...OR 59 MILES
  EAST OF ROSEAU...MOVING TO THE NORTHEAST AT 23 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLEMENTSON AT 445 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4854 9451 4868 9468 4874 9459 4873 9457
      4873 9455 4871 9453 4871 9445 4871 9443
      4870 9442 4858 9442
TIME...MOT...LOC 2136Z 231DEG 20KT 4867 9449

$$

JK
1 follow-up statement
000 
WWUS53 KFGF 252151
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
450 PM CDT SUN MAY 25 2008

MNC077-252200-
/O.CAN.KFGF.SV.W.0010.000000T0000Z-080525T2200Z/
LAKE OF THE WOODS MN-
451 PM CDT SUN MAY 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAKE OF THE WOODS
COUNTY IS CANCELLED...

AT 450 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN EAST CENTRAL LAKE OF THE WOODS COUNTY. SO THE WARNING HAS
BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
NORTH CENTRAL MINNESOTA.

LAT...LON 4854 9451 4868 9468 4874 9459 4873 9457
      4873 9455 4871 9453 4871 9445 4871 9443
      4870 9442 4858 9442
TIME...MOT...LOC 2150Z 231DEG 20KT 4872 9440

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:31 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 25, 3:31 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
331 PM CDT SUN MAY 25 2008

.SHORT TERM...
MAIN FORECAST CHALLENGE CENTERS ON CONVECTIVE/SEVERE POTENTIAL
CHANCES ACROSS FAR EASTERN MINNESOTA ZONES LATE THIS AFTERNOON
AND EARLY THIS EVENING.

19Z SURFACE ANALYSIS DEPICTED MAIN LOW PRESSURE CENTER NEAR HCO
WITH ASSOCIATED PREFRONTAL TROUGH ALONG RED RIVER VALLEY. LATEST
CONVECTION WAS STARTING TO FIRE IN LAKE OF THE WOODS AND ROSEAU
COUNTIES. ACTIVITY WAS FIRING ALONG AREA OF STRONGEST LOW LEVEL
MOISTURE FLUX CONVERGENCE AND INSTABILITY...PER MSAS DATA. IN
ADDITION WATER VAPOR IMAGERY SHOWED AXIS OF STRONG 250 MB UPPER
LEVEL JET FROM NORTH CENTRAL NEBRASKA TO THE WESTERN UPPER GREAT
LAKES.

GFS/NAM IN GENERAL AGREEMENT WITH PLACEMENT OF SURFACE LOW
CENTER OVER THE NORTHERN RED RIVER VALLEY AT 18Z AND EAST
INTO THE ARROWHEAD OF MINNESOTA BY 00Z. MODELS APPEAR TO
HAVE A GOOD HANDLE ON TIMING OF PREFRONTAL TROUGH SUGGESTING
BEST CONVECTIVE POTENTIAL ACROSS THE EAST WILL BE BEFORE 00Z
WHEN LOW LEVEL INSTABILITY SURFACE BASED CAPE IN EXCESS OF
1000 J/KG...LI TO -5 AND TOTAL TOTALS OF 51.

EXPECT GREATEST RISK FOR THUNDER WITH ISOLATED SEVERE POTENTIAL
TO BE ALONG AND EAST OF A ROSEAU TO FERGUS FALLS LINE FOR LATE
THIS AFTERNOON INTO EARLY THIS EVENING. THIS IS SUPPORTED BY
MODERATE LOW LEVEL INSTABILITY IN PLACE OVER AREA WITH SURFACE
BASED CAPE AOA 1000 J/KG...STEEP MID LEVEL LAPSE RATES...BULK
SHEAR VALUES OF 30-40 KTS. LATE TONIGHT INTO WED WEATHER PATTERN
BECOMES MUCH MORE TRANQUIL AS HIGH PRESSURE SLOWLY DROPS SOUTH
ACROSS FORECAST AREA. ONCE AGAIN VERY COOL CONDITIONS EXPECTED
MONDAY NIGHT WITH FROST POTENTIAL HEADLINES POSSIBLE. TUESDAY INTO
WEDNESDAY SLOW WARMUP COMMENCES OVER FORECAST AREA WITH REGION
GETTING BACK UP INTO THE 70S BY MID WEEK.

.LONG TERM THU-SUN...
LONG TERM GUIDANCE STILL FOLLOWING PRETTY CLOSE TO THE ECMWF MODEL
AGAIN TODAY. FORECAST FOR MAINLY FRI/SAT STILL LOOKING WET...BUT
THIS IS SOMEWHAT HARD TO BELIEVE THIS FAR OUT...ESPECIALLY SINCE IT
HAS BEEN SO DRY LATELY. MODELS STILL START OUT THE LONG TERM PERIOD
WITH A CENTRAL PLAINS 500MB RIDGE...THEN THE FLOW STARTS TO TURN
MORE ZONAL AND THEN NORTHWEST. AS THIS OCCURS...THE NEXT SHORT WAVE
DROPS INTO THE NORTHERN PLAINS FOR MAINLY FRI/SAT. SFC PROGS
CORRESPONDINGLY PUT A LOW SOMEWHERE IN THE NORTHERN PLAINS ALONG
WITH THE PCPN CHANCES. THIS DOES HAVE PRETTY GOOD CONTINUITY FROM
SATURDAYS MODEL RUNS...SO VERY FEW CHANGES WERE NEEDED. TEMPS ALSO
LOOK TO STAY CLOSE TO NORMAL.

&&

.AVIATION...
LOTS OF CHALLENGES IN THE AVIATION FORECAST...WITH MOST ELEMENTS
(WIND/WEATHER/CLOUDS) GOING THRU LARGE SWINGS. FOR STARTERS...WIND
DIRECTIONS WILL GO FROM SOUTH/SW TO A WEST/NW COMPONENT IN THE MID
EVENING...THEN GO TO MORE OF A STRAIGHT NORTH DIRECTION BY MONDAY
MORNING. COULD BE SOME CONVECTIVE SHOWERS/TS YET EARLY THIS
AFTERNOON NEAR KBJI...BUT DID NOT HAVE ENOUGH CONFIDENCE TO INSERT A
HIGH PROBABILITY INTO ITS TAF. OTHERWISE...THERE IS FAIRLY
WIDESPREAD SHOWER ACTIVITY IN WESTERN ND/SOUTHERN CANADA THAT SHOULD
AFFECT THE TAFS AFTER WINDS TURN MORE NORTHWEST BY LATE EVENING AND
OVERNIGHT (AS THE SFC LOW MOVES EAST). CLOUD HEIGHTS WILL BE LOWEST
AS ANY SHOWER ACTIVITY MOVES THRU LATE THIS EVENING AND OVERNIGHT.
MANY UPSTREAM OBSERVATION SITES IN SOUTHERN CANADA ARE REPORTING
CEILINGS BELOW 1000FT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

BERG/GODON

.LONG TERM...

&&

.AVIATION...

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

BERG/GODON
Hazardous weather outlook, May 25, 1:15 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
115 PM CDT SUN MAY 25 2008

NDZ006-007-014-015-024-026-028-029-038-049-052-054-261645-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES-
RANSOM-SARGENT-WESTERN WALSH COUNTY-
115 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-039-053-
261645-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH COUNTY-GRAND FORKS-TRAILL-CASS-RICHLAND-
115 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS SOME POSSIBLY SEVERE WILL DEVELOP EAST OF A
ROSEAU TO THIEF RIVER FALLS TO DETROIT LAKES TO FERGUS FALLS LINE
THIS AFTERNOON. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS. THE STORMS SHOULD EXIT THE REGION BY 7PM CDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

PB/DTR

In the hours before

Local storm report, May 25, 3:48 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
348 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             3 E LAKE ITASCA         47.25N 95.15W
05/25/2008  E0.50 INCH       HUBBARD            MN   TRAINED SPOTTER

0300 PM     HAIL             OAK ISLAND              49.31N 94.85W
05/25/2008  E0.25 INCH       LAKE OF THE WOODS  MN   PUBLIC

            REPORTED AT SPORTSMAN LODGE AND AT ANGLE INN LODGE

0325 PM     HAIL             BEMIDJI                 47.48N 94.88W
05/25/2008  E1.00 INCH       BELTRAMI           MN   AMATEUR RADIO

0340 PM     HAIL             TURTLE RIVER            47.59N 94.76W
05/25/2008  E0.75 INCH       BELTRAMI           MN   AMATEUR RADIO

&&

DRIDDLE
Local storm report, May 25, 4:34 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
434 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             3 N LAPORTE             47.26N 94.76W
05/25/2008  E1.75 INCH       HUBBARD            MN   TRAINED SPOTTER

            NICKEL TO GOLF BALL SIZED HAIL.

&&

PJR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:33 PM CDTSevere Thunderstorm WarningFGFLake of the Woods57 min
May 25, 3:00 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard38 min
May 25, 3:34 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard56 min
May 25, 4:15 PM CDTSevere Thunderstorm WarningFGFBeltrami45 min
May 25, 4:20 PM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard40 min
May 25, 6:02 PM CDTSevere Thunderstorm WarningFGFBeltrami28 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.